Alert archive / Virginia / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 116, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 14, 2015, 8:50 PM EDT for 7 counties in Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2015, 8:50 PM EDT (00:50 UTC)
- Expired
- Jul 14, 2015, 9:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bland County, VA, Carroll County, VA, City of Galax, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 6:44 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 366 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:37 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 14, 7:37 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 737 PM EDT TUE JUL 14 2015 .SYNOPSIS... LOW PRESSURE WAS OVER LAKE ERIE WITH A COLD FRONT TRAILING FROM THE LOW INTO NORTHERN MISSOURI. THIS LOW AND COLD FRONT WILL MOVE SOUTHEAST TONIGHT AND WEDNESDAY AND WILL BE OFF THE MID ATLANTIC COAST BY WEDNESDAY NIGHT. HIGH PRESSURE...AND LESS HUMID AIR...WILL BUILD IN BEHIND THE FRONT AND WILL COVER THE REGION THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... AS 730 PM EDT TUESDAY... SVR THUNDERSTORM WATCH 426 IN EFFECT FOR MOST OF OUR FORECAST AREA UNTIL 1 AM. MAIN LINE OF STRONG TO SEVERE TSRA LIES FROM GREENBRIER TO THE KY/VA BORDER MOVING SE AT 40-50 MPH. ISOLATED STORMS ARE FIRING IN THE PIEDMONT IN BETTER MOISTURE POOLING AND SBCAPES OF 1500 J/KG. BEST EFFECTIVE SHEAR EXISTS OVER KY INTO WV WITH BETTER CAPES IN THE PIEDMONT HENCE THE AREAL COVERAGE OF THE WATCH. NO OTHER MAJOR CHANGES TO THE FORECAST THIS UPDATE. PREVIOUS DISCUSSION AT 4 PM... FLASH FLOOD GUIDANCE WAS LOW IN THE MOUNTAINS...AND FLASH FLOOD THREAT WAS HIGHEST IN GREENBRIER COUNTY DOWN TO TAZEWELL COUNTY. NO FLASH FLOOD WATCH AT THIS TIME SINCE STORMS MOTION WILL LIMIT HEAVY RAIN...EVEN THOUGH RATES MAY BE HIGH. UPPER TROF AXIS FORECAST TO BE EXITING THE EASTERN COUNTY WARNING AREA WEDNESDAY MORNING. SURFACE COLD FRONT ALSO CROSSES THROUGH THE FORECAST AREA IN THE MORNING. HAVE HIGH PROBABILITY OF PRECIPITATION THROUGH MIDNIGHT USING THE TIMING OF THE HRRR AND SPC HRRR. PROBABILITY OF PRECIPITATION WILL DROP OFF SHARPLY AFTER THE FRONT GOES BY IN THE MORNING...WITH THE UPSLOPE AREAS HAVE THE BEST CHANCE OF GETTING SHOWERS. TEMPERATURES OVERNIGHT WILL REMAIN MILD WITH SURFACE DEW POINTS FROM THE LOWER 60S TO LOWER 70S. STAYED CLOSED TO COOLED GUIDANCE BEHIND THE FRONT FOR MAXIMUM TEMPERATURES ON WEDNESDAY. AS USUAL...AMOUNT OF CLOUD COVER IN THE MORNING WILL HAVE A LARGE INFLUENCE ON THE DAYTIME HIGHS. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 100 PM EDT TUESDAY... WEDNESDAY NIGHT THROUGH FRIDAY NIGHT NIGHT MAY BE ONE OF THE DRIEST TIME PERIODS WE HAVE HAD FOR A WHILE. THIS PATTERN IS BEING ATTRIBUTED TO BOTH SURFACE HIGH PRESSURE...AND AN UPPER RIDGE OF HIGH PRESSURE BUILDING OVER THE REGION. THIS WILL HAVE THE IMPACT OF SQUELCHING ANY CONVECTION AND TRENDING TEMPERATURES COOLER...AS COMPARED TO READINGS DURING THE EARLY PART OF THE WEEK. OUR SMALL CHANCES OF PRECIPITATION WILL COME IN TWO FORMS ON DIFFERENT DAYS. ON WEDNESDAY EVENING...CONVECTION FROM WEDNESDAY AFTERNOON OVER SOUTHEAST WEST VIRGINIA WILL LINGER INTO THE EVENING HOURS...BUT DISSIPATE QUICKLY..AND LIKELY BE ONLY SHOWERS. ON FRIDAY...THE CENTER OF THE SURFACE HIGH SHIFTS A BIT EAST...AND A WEAK SOUTHEAST UPSLOPE FLOW DEVELOPS. THIS MAY ALLOW FOR ENOUGH CONVERGENCE TO HELP INCREASE THE MAGNITUDE OF THE LIFT THAT PURE DIURNAL HEATING WILL GENERATE. THIS EXTRA LIFT MAY ALLOW FOR ISOLATED STORMS TO DEVELOP. WHILE THE FORECAST WILL REFLECT A DRY FRIDAY NIGHT...SOME MODEL GUIDANCE IS HINTING THAT SOME CONVECTION MAY REACH THE WESTERN PARTS OF THE REGION BY LATE IN THE NIGHT IN ADVANCE OF OUR NEXT APPROACHING GREAT LAKES SYSTEM. FOR NOW...THE FORECAST WILL FAVOR THE SLOWER SOLUTIONS...AND THUS KEEP THE FORECAST PRECIPITATION FREE. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 130 PM EDT TUESDAY... DURING THIS PORTION OF THE FORECAST WE WILL RETURN TO A WETTER PATTERN...ONE NOT TOO UNLIKE WHAT HAS BEEN THE NORM FOR THE FIRST HALF OF JULY. THE NORTHERN JET WILL PLAY A GREATER ROLE IN OUR WEATHER PATTERN...BRINGING SHORTWAVE AFTER SHORTWAVE ACROSS THE TOP OF THE UPPER RIDGE AXIS. THIS WILL HAVE THE AFFECT OF RETROGRADING THE CENTER OF THE RIDGE BACK TO THE MIDDLE MISSISSIPPI VALLEY WITH NORTHWEST FLOW AGAIN THE DOMINANT STEERING FLOW ACROSS OUR REGION. LOOK FOR A RETURN OF DAILY SHOWERS AND THUNDERSTORMS. SOME TIME PERIODS WILL HAVE A GREATER COVERAGE WITH THE POTENTIAL FOR THUNDERSTORM COMPLEXES TO AGAIN HEAD INTO OR THROUGH THE REGION. WHILE TIMING WILL LIKELY CHANGE...THE LATEST GUIDANCE OFFERS A SOLUTION OF SATURDAY NIGHT...AND THEN AGAIN TUESDAY OR TUESDAY NIGHT AS THE MOST LIKELY TIME FRAME FOR THESE. TEMPERATURES WILL TREND WARMER BY THE END OF THE WEEKEND...AND THEN WARM A LITTLE BIT MORE BY TUESDAY. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... AS OF 730 PM EDT TUESDAY... TRYING TO TIME LINE OF CONVECTION AND INCLUDED IN ALL TAFS AS THINK LINE WILL HOLD TOGETHER ENOUGH GIVEN STRONG INSTABILITY TO THE EAST AND DYNAMICS ACROSS THE AREA FROM UPPER JET. BASICALLY LOOKING AT NOW UNTIL 02Z FOR THE MTNS...TO 01-3Z EAST WITH LINGER SHOWERS AT LEAST UNTIL 06Z. COULD BE SOME FOG OVERNIGHT IF THE MIXING OF THE AIRMASS DOES NOT ARRIVE BEHIND THIS SYSTEM...GIVEN EXTENT OF RAIN/GROUND MOISTURE. CIGS/VSBYS WILL IMPROVE TO VFR AFTER THE STORMS MOVE ACROSS...WITH WINDS STAYING MORE OUT OF THE WEST. AFTER FRONTAL PASSAGE AND SHORTWAVE WEDNESDAY EXPECT HIGH PRESSURE TO BUILD ACROSS THE NORTHEAST AND KEEP US VFR. EXTENDED AVIATION DISCUSSION... VFR FOR WEDNESDAY NIGHT INTO FRIDAY. CANNOT RULE OUT SOME WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS...BUT NOT EXPECTING ANYTHING ORGANIZED FOR THE LATER HALF OF THE WEEK. WITH OPPORTUNITY FOR CLEARING TO TAKE PLACE AT NIGHT...WILL HAVE SOME MORNING FOG/LOW CLOUDS ISSUES IN THE MOUNTAIN VALLEYS...AND GROUND FOG FOR THE LOW LYING AREAS OF THE FOOTHILLS AND PIEDMONT. OVERALL CONDITIONS HOWEVER SHOULD BE MAINLY VFR. THE CHANCE OF SHOWERS AND THUNDERSTORMS RETURNS TO THE REGION ON SATURDAY AND SUNDAY. MVFR CONDITIONS ARE POSSIBLE WITH ANY OF THE STORMS. OTHERWISE VFR CEILINGS AND VISIBILITIES ARE EXPECTED. && .EQUIPMENT... AS OF 1000 AM EDT TUESDAY... NOAA WEATHER RADIO STATION WXM72 IN HINTON WEST VIRGINIA... OPERATING ON A FREQUENCY OF 162.425 MEGAHERTZ...IS EXPERIENCING INTERMITTENT OUTAGES. TECHNICIANS ARE ADDRESSING THE PROBLEM. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...DS LONG TERM...DS AVIATION...AMS/PM/WP EQUIPMENT...
Hazardous weather outlook, Jul 14, 6:49 PM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 649 PM EDT TUE JUL 14 2015 NCZ003>006-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>044- 507-508-152300- SURRY-STOKES-ROCKINGHAM-CASWELL-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER- SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 649 PM EDT TUE JUL 14 2015 ...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 1 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ001-002-018>020-152300- ASHE-ALLEGHANY NC-WATAUGA-WILKES-YADKIN- 649 PM EDT TUE JUL 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO LATE THIS EVENING. DAMAGING WINDS ARE THE PRIMARY THREAT...ALONG WITH TORRENTIAL RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 14, 7:07 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT TUE JUL 14 2015
VAZ034-035-045-046-150000-
APPOMATTOX-CAMPBELL-BEDFORD-AMHERST-
707 PM EDT TUE JUL 14 2015
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...SOUTHERN
AMHERST...NORTHEASTERN CAMPBELL...CITY OF LYNCHBURG AND NORTHEASTERN
BEDFORD COUNTIES THROUGH 800 PM EDT...
AT 706 PM EDT...A STRONG THUNDERSTORM WAS OVER LYNCHBURG CITY...
MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
APPOMATTOX...
BIG ISLAND...
LYNCHBURG CITY...
AND CONCORD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3726 7876 3744 7941 3754 7939 3752 7878
3748 7873
TIME...MOT...LOC 2306Z 277DEG 16KT 3744 7919
KKSpecial weather statement, Jul 14, 7:11 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT TUE JUL 14 2015
VAZ024-035-150015-
ROCKBRIDGE-AMHERST-
711 PM EDT TUE JUL 14 2015
...A STRONG THUNDERSTORM WILL AFFECT CITY OF BUENA
VISTA...NORTHWESTERN AMHERST...CITY OF LEXINGTON AND CENTRAL
ROCKBRIDGE COUNTIES THROUGH 815 PM EDT...
AT 711 PM EDT...A STRONG THUNDERSTORM WAS NEAR LEXINGTON...MOVING
EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
BUENA VISTA CITY...
CLIFFORD...
AND COLLIERSTOWN.
THIS INCLUDES VMI.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3792 7919 3789 7915 3786 7914 3781 7917
3781 7914 3778 7911 3778 7908 3772 7907
3770 7900 3761 7901 3775 7960 3793 7957
TIME...MOT...LOC 2311Z 277DEG 15KT 3783 7943
KKLocal storm report, Jul 14, 7:22 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG 1 W QUINWOOD 38.06N 80.72W
07/14/2015 GREENBRIER WV FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS TWO TREES DOWN WITHIN THE
COMMUNITY OF CRICHTON IN GREENBRIER COUNTY, WV.
&&
JMORROWLocal storm report, Jul 14, 7:53 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND DMG 46 NW FLAT TOP 38.06N 81.71W
07/14/2015 BOONE WV 911 CALL CENTER
EMERGENCY MANAGER REPORTS SEVERAL TREES DOWN WITHIN THE
COMMUNITY OF QUINWOOD IN GREENBRIER COUNTY, WV.
0739 PM TSTM WND DMG 1 SSW LEWISBURG 37.78N 80.46W
07/14/2015 GREENBRIER WV EMERGENCY MNGR
EMERGENCY MANAGER REPORTS A POWERPOLE SNAPPED IN HALF BY
WIND IN THE FARLEA COMMUNITY WITHING GREENBRIER COUNTY,
WV.
&&
JMORROWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:01 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell, Wythe | 43 min |
| Jul 14, 8:44 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Buckingham, Rockbridge, City of Buena Vista, City of Lexington | 61 min |
| Jul 14, 9:01 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Franklin, Roanoke and 3 more | 41 min |
| Jul 14, 9:46 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell | 59 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.